A study has found the incidence of hospitalizations for upper gastrointestinal tract bleeding is lower when patients receive co-therapy consisting of proton pump inhibitors and anticoagulants.


 

Serious upper gastrointestinal (GI) tract bleeding is a frequent and potentially serious complication that has been linked to treatment with oral anticoagulants. “Proton pump inhibitors (PPIs), which promote healing of upper GI lesions, might reduce the risk of such bleeding,” explains Wayne A. Ray, PhD. Little is known if PPI co-therapy can reduce the incidence of serious upper GI bleeding for individual oral anticoagulants.

To address this research gap, Dr. Ray and colleagues recently conducted a retrospective study of more than 1.6 million Medicare beneficiaries who began treatment with oral anticoagulants to better understand the link between individual drug choices and PPI co-therapy with upper GI tract safety. “Some anticoagulants might differ with regard to risk of upper GI bleeding,” Dr. Ray says. “We sought to define the effect of PPI co-therapy and individual anticoagulants on the risk for upper GI bleeding hospitalizations so that we may improve clinical outcomes with anticoagulant treatment.”

The study, published in JAMA, compared the incidence of hospitalizations for serious upper GI bleeding for four anticoagulants—apixaban, dabigatran, rivaroxaban, and warfarin—with and without PPI co-therapy. The researchers then determined the adjusted incidence and risk difference per 10,000 person-years of anticoagulant treatment, of which about 75% was indicated for atrial fibrillation.

 

Highlighting Key Data

During 754,389 treatment person-years without PPI co-therapy analyzed in the study, investigators found that the adjusted incidence of hospitalization for upper GI bleeding was 115 per 10,000 person-years. “PPI co-therapy was protective for all four of the anticoagulants assessed in our study,” says Dr. Ray. “Overall, there was 34% reduction in the risk of upper GI bleeding among patients also taking PPIs.” He adds that risks for GI bleeding were lowest for apixaban and highest for rivaroxaban.

According to Dr. Ray, the association of anticoagulant choice and PPI co-therapy with risk for upper GI bleeding varied depending on each patient’s underlying GI risk. The magnitude of absolute differences in the incidence of hospitalization for upper GI tract bleeding was driven by the upper quartile of risk. For these patients, the difference in the annual incidence of hospitalization for upper GI bleeding between treatments with the lowest and the highest GI safety was 2.1 hospitalizations per 100 person-years.

In addition, the risk of hospitalization for upper GI bleeding was greater for higher deciles of the GI bleeding risk score (Figure). Patients in higher deciles of the GI bleeding risk score were more often of advanced age and frail, enrolled in Medicaid, and resided in a nursing home. These individuals were also more likely to have recently started anticoagulant therapy, had a history of upper GI tract disease or signs of bleeding, used medications that increase bleeding risk, were eligible for aspirin prophylaxis, and/or had other cardiovascular disease.

 

Taking the Next Step

“Our research highlights the potential benefits of using PPI co-therapy to reduce risks of upper GI tract bleeding in patients taking oral anticoagulants,” says Dr. Ray. Results of the study also indicate that it may be beneficial to perform GI bleeding risk assessments before initiating anticoagulant treatment. More studies are required to establish optimal approaches to using such evaluations.

Dr. Ray says the study results may help clinicians identify ideal candidates for specific anticoagulants based on their associated risks and benefits. “In our study, apixaban was associated with the lowest incidence of hospitalizations for upper GI tract bleeding, but it will be important to continue monitoring how patients respond to treatment with other available oral anticoagulants. Ultimately, these factors may help guide the selection of anticoagulants in patients with elevated risks for upper GI bleeding, such as those taking antiplatelet agents or with a history of peptic ulcer disease.”

References

Ray WA, Chung CP, Murray KT, et al. Association of oral anticoagulants and proton pump inhibitor cotherapy with hospitalization for upper gastrointestinal tract bleeding. JAMA. 2018;320:2221-2230. Available at: https://jamanetwork.com/journals/jama/fullarticle/2717474.

Ray WA, Chung CP, Murray KT, et al. Association of proton pump inhibitors with reduced risk of warfarin-related serious upper gastrointestinal bleeding. Gastroenterology. 2016;151:1105-1112.

Mazurek M, Lip GYH. Gastrointestinal bleeding and direct oral anticoagulants amongst patients with atrial fibrillation in the “real world”. Gastroenterology. 2017;152:932-934.

Abraham NS, Noseworthy PA, Yao X, Sangaralingham LR, Shah ND. Gastrointestinal safety of direct oral anticoagulants: a large population-based study. Gastroenterology. 2017;152:1014-1022.